Kodai Mathematical Journal

The recognition problem for topological manifolds: a survey

Dušan Repovš

Full-text: Open access

Article information

Source
Kodai Math. J., Volume 17, Number 3 (1994), 538-548.

Dates
First available in Project Euclid: 23 January 2006

Permanent link to this document
https://projecteuclid.org/euclid.kmj/1138040049

Digital Object Identifier
doi:10.2996/kmj/1138040049

Mathematical Reviews number (MathSciNet)
MR1296925

Zentralblatt MATH identifier
0859.57023

Subjects
Primary: 57N75: General position and transversality
Secondary: 57N15: Topology of $E^n$ , $n$-manifolds ($4 \less n \less \infty$) 57N60: Cellularity 57P05: Local properties of generalized manifolds

Citation

Repovš, Dušan. The recognition problem for topological manifolds: a survey. Kodai Math. J. 17 (1994), no. 3, 538--548. doi:10.2996/kmj/1138040049. https://projecteuclid.org/euclid.kmj/1138040049


Export citation

References

  • [1] J. W. Alexander, An example of a simply connected surface bounding a region which is not simply connected, Proc. Nat. Acad. Sci. U. S. A. 10 (1924), 8-10.
  • [2] M. Bestvina and J. J. Walsh, A 1-LCC Shrinking theorem in dimension 4, preprint in preparation,
  • [3] R. H. Bing, The Kline sphere characterization problem, Bull. Amer. Math. Soc. 52 (1946), 644 653.
  • [4] A. Borel, Ed., Seminar on Transformation Groups, Ann. of Math. Studies 46, Princeton Univ Press, Princeton, 1960.
  • [5] K. Borsuk, Theory of Shape, Monogr. Mat. 59, PWN, Warsaw, 1975
  • [6] M. V. Brahm, The Repovs Conjecture, Doctoral dissertation, Univ. of Texas, Austin, 1989
  • [7] M. V. Brahm, Approximating maps of 2-manifolds with zero-dimensional nondegeneracy sets, Topol. Appl. 45 (1992), 25-38
  • [8] M. G. Brin, Improving 3-manifold compactifications of open 3-manifolds, Houston J. Math. (1978), 149-163.
  • [9] M. Brown, A proof of the generalized Schoenfiies theorem, Bull. Amer. Math. Soc. 66 (1960), 74-76
  • [10] J. L. Bryant, S. C. Ferry, W. Mio and S. Weinberger, Topology of homology manifolds, preprint, FSU, SUNY at Binghamton, IAS and Univ. of Chicago, 1992
  • [11] J. L. Bryant and R. C. Lacher, Resolving zero-dimensional singularities in generalized manifolds, Math. Proc. Camb. Phil. Soc. 83 (1978), 403-413
  • [12] J. W. Cannon, Taming codimension one generalized submanifolds of Sn, Topology 16 (1977), 323-334
  • [13] J. W. Cannon, The recognition problem: What is a topological manifold?, Bull. Amer. Math Soc. 84 (1978), 832-866.
  • [14] J. W. Cannon, Shrinking cell-like decompositions of manifolds: Codimension three, Ann. of Math (2) 110 (1979), 83-112.
  • [15] R. J. Daverman, Products of cell-like decompositions, Topol. Appl. 11 (1980), 121-139
  • [16] R. J. Daverman, Detecting the disjoint disks property, Pacif. J. Math. 93 (1981), 277-298
  • [17] R. J. Daverman, Decompositions of Manifolds, Academic Press, Orlando, FL., 1986
  • [18] R. J. Daverman and D. Repovs, A new 3-dimensional shrinking theorem, Trans. Amer. Math Soc. 315 (1989), 219-230.
  • [19] R. J. Daverman and D. Repovs, General position properties that characterize 3-manifolds, Canad J. Math. 44 (2) (1992), 234-251.
  • [20] R. J. Daverman and J. J. Walsh, A ghastly generalized n-manifold, Illinois J. Math. 25 (1981), 555-576
  • [21] R. D. Edwards, Approximating certain cell-like maps by homeomorphisms, manuscript, UCLA, Los Angeles, 1977
  • [22] M. H. Freedman, The topology of four-dimensional manifolds, J. Diff. Geom. 17 (1982), 357-453
  • [23] W. Jakobsche and D. Repovs, An exotic factor of S3 X R, Math. Proc. Camb. Phil. Soc. 10 (1990), 329-344.
  • [24] R. C. Lacher, Cell-like mappings and their generalizations, Bull. Arner. Math. Soc. 83 (1977), 495-552
  • [25] A. Marin and Y. M. Visetti, A general proof of Bing's shrinkability criterion, Proc. Arner. Math Soc. 53 (1975), 501-507.
  • [26] W. J. R. Mitchell and D. Repovs, Topology of cell-like mappings, Proc. Conf. Diff. Geom. an Topol., Gala Gonone 1988, Suppl. Rend. Fac. Sci. Nat. Univ. Cagliari 58 (1988), 265-300.
  • [27] W. J. R. Mitchell, D. Repovs and E. V. Scepin, On 1-cycles and the finite dimensionality of ho mology 4-manifolds, Topology 31 (1992), 605-623.
  • [28] R. L. Moore, Foundations of Point Set Theory, Amer. Math. Soc. Colloq. Publ. 13 Providence, RL, 1962
  • [29] V. A. Nicholson, 1-FLG complexes are tame in 3-manifolds, Gen. Topol. Appl. 2 (1972), 277-285
  • [30] F. S. Quinn, Ends of maps , Ann. of Math. (2) 110 (1979), 275-331
  • [31] F. S. Quinn, Resolutions of homology manifolds, and the topological characterization of manifolds, Invent. Math. 72 (1983), 267-284.
  • [32] F. S. Quinn, Erratum, Invent. Math. 85 (1986), 653
  • [33] F. S. Quinn, An obstruction to the resolution of homology manifolds, Michigan Math. J. 3 (1987), 285-291.
  • [34] D. Repovs, The recognition problem for topological manifolds, Geometric and Algebraic Topol ogy, J. Krasinkiewicz, S. Spiez and H. Toruczyk, Eds., PWN, Warsaw, 1986, 77-108.
  • [35] D. Repovs, Detection of higher dimensional topological manifolds among topological spaces, Giornate di topologia e geometria delle varieta, Bologna 1992, Rend. Sem. Geom. Univ. Bologna, Bologna 1992, pp. 113-143
  • [36] D. Repovs and R. C. Lacher, A disjoint disks property for 3-manifolds, Topol. Appl. 16 (1983), 161-170
  • [37] D. Repovs and R. C. Lacher, Resolving acyclic images of nonorientable three-manifolds, Proc Amer. Math. Soc. 90 (1984), 157-161.
  • [38] T. L. Thickstun, An extension of the loop theorem and resolution of generalized 3-manifolds wit 0-dimensional singular set, Invent. Math. 78 (1984), 161-222.
  • [39] J. J. Walsh, General position properties of generalized manifolds: a primer, Proc. Idaho Stat Topology Conf., 1985.
  • [40] R. L. Wader, Topology of Manifolds, Amer. Math. Soc. Colloq. Publ. 32 Providence R. I., 1963